Indiana, 2013

Flooding in Indiana, March 18 to 24, 2013

March 18 to 24, 2013 · NWS PAH · 4 events in 4 counties and zones

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of distinct rounds of heavy rain during late February and mid-March caused rises along the region's rivers. Between March 14th and 18th, copious amounts of rain fell, with totals ranging from 1 to 2 inches. A few isolated thunderstorms pushed these rain amounts up to 3 inches. While quite a few river gages rose above flood stage, only minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 12:26 PM EST, 34 minutes earlier.

Area forecast discussion, Mar 18, 12:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CDT MON MAR 18 2013

.UPDATE...
ISSUED AT 1226 PM CDT MON MAR 18 2013

UPDATED FOR AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 246 AM CDT MON MAR 18 2013

SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA AT THE TIME OF THIS
WRITING SHOULD CONTINUE TO DIMINISH FROM WEST TO EAST AS THE
PARENT WEATHER SYSTEM LIFTS TO THE NORTHEAST. WITH PLENTY OF
DEEPER MOISTURE BEHIND THE SYSTEM THERE STILL COULD BE SMALL
CHANCES FOR SHOWERS THROUGH AT LEAST MIDDAY BEFORE DRIER AIR
BEGINS TO PUNCH IN FROM THE WEST. SURFACE HIGH PRESSURE WILL
THEN KEEP THE REGION DRY AND COOLER THROUGH TUESDAY.

TUESDAY NIGHT MODELS ARE IN DECENT AGREEMENT IN BRINGING A SHORT
WAVE AND ASSOCIATED MOISTURE CAPABLE OF CRANKING OUT A FEW
HUNDREDTHS OF QPF OVER THE AREA. EXACT TIMING AND TRACK OF THIS
FEATURE WILL BE CRITICAL BECAUSE WITH TIME NOT ONLY WILL SURFACE
TEMPERATURES BE DIPPING BELOW FREEZING BUT TEMPERATURES IN THE
LOWER LEVELS OF THE ATMOSPHERE WILL BE DOING THE SAME. WITH THERE
BEING SOME UNCERTAINTY REGARDING TIMING AND TRACK...DECIDED TO
GO WITH 25 POPS EVERYWHERE...AND FOR WX...SNOW SHOWERS OVER THE
NORTHERN THIRD OF THE CWA WITH A RAIN SHOWER/SNOW SHOWER MIX OVER
THE REMAINDER OF THE AREA.

IN THE WAKE OF THIS FEATURE HIGH PRESSURE TAKES CONTROL AGAIN
KEEPING THINGS DRY WITH BELOW NORMAL TEMPERATURES THROUGH THE END
OF THE SHORT TERM PERIOD.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 246 AM CDT MON MAR 18 2013

THE EXTENDED FORECAST IS CERTAINLY ONE OF LOW CONFIDENCE...
ESPECIALLY FROM FRIDAY ONWARD. IN GENERAL...AN UPPER LOW OVER THE
GREAT LAKES REGION AT THE START OF THE PERIOD IS FORECAST TO SHIFT
EAST INTO THE CANADIAN MARITIMES BY THE WEEKEND. AS THIS OCCURS...
BROAD TROUGHING IS PROGGED TO DEVELOP OVER THE NATIONS MID SECTION.

THE APPROACH OF UPPER LEVEL ENERGY FROM THE PLAINS WILL RESULT IN
THE POTENTIAL FOR A LIGHT PRECIPITATION EVENT THURSDAY INTO FRIDAY.
ALL MODELS CONTINUE TO SUGGEST THE MAIN FOCUS FOR PRECIPITATION WILL
BE OVER SOUTHERN SECTIONS OF THE AREA...WHILE LOCATIONS ALONG THE
INTERSTATE 64 CORRIDOR MAY RECEIVE LITTLE TO NO PRECIPITATION.
FORECAST THERMAL PROFILES INDICATE TEMPERATURES WILL BE COLD ENOUGH
TO SUPPORT MAINLY SNOW THURSDAY NIGHT...AND A MIX OF RAIN WITH SNOW
AS THE PRECIPITATION BEGINS THURSDAY AND TAPERS OFF ON FRIDAY. AT
THIS POINT...IT IS ENTIRELY TOO EARLY TO DETERMINE THE SIGNIFICANCE
OF THIS EVENT...BUT THE POTENTIAL FOR SOME IMPACT FROM WINTRY
PRECIPITATION CERTAINLY SEEMS PLAUSIBLE...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY.

BEYOND THIS FIRST EVENT...MODELS DIVERGE SUBSTANTIALLY...WHICH
REALLY COMPLICATES THE FORECAST OVER THE WEEKEND. WHILE THE GFS AND
GEM WOULD INDICATE THE CONTINUATION OF UNSETTLED WEATHER INTO
SATURDAY...THE ECMWF AND ITS ENSEMBLE MEAN TEND TO SUPPRESS ANY
PRECIPITATION POTENTIAL WELL TO OUR SOUTH. AT THIS POINT...THIS IS
THE SOLUTION I FAVOR...EVEN JUST SLIGHTLY. AS A RESULT...WILL
MAINTAIN A GENERALLY DRY FORECAST BEYOND FRIDAY UNTIL SUCH TIME MORE
CONFIDENCE CAN BE GLEANED FROM THE LONGER TERM MODELS. TEMPERATURES
THROUGH THE PERIOD WILL REMAIN UNSEASONABLY COLD...WITH HIGHS IN THE
40S AND LOWS NEAR THE FREEZING MARK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 1226 PM CDT MON MAR 18 2013

A LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTHEAST ACROSS THE
LOWER OHIO VALLEY THIS AFTERNOON. WINDS HAVE SHIFTED AROUND TO THE
WEST AND HAVE BECOME GUSTY AT TIMES. THE CIGS HAVE GRADUALLY
LIFTED TO MVFR AT ALL SITES. CLEARING WILL TAKE PLACE EARLY TONIGHT
AS WINDS BECOME LIGHTER. A POTENT JET STREAK WILL TRAVERSE THE AREA
TOMORROW...AND THIS WILL RESULT IN SOME MID LEVEL CLOUDINESS.
OTHERWISE...BENIGN WEATHER WILL CONTINUE WITH NORTHWEST WINDS AOB
10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 18, 3:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 AM CDT MON MAR 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 AM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE SOUTHEAST HALF OF THE
QUAD STATE REGION THIS MORNING. A FEW STORMS MAY PRODUCE SMALL
HAIL...OTHERWISE SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR SNOW ACCUMULATIONS ARE POSSIBLE OVER THE NORTHERN HALF OF
THE QUAD STATE TUESDAY NIGHT...THEN OVER THE SOUTHERN HALF OF THE
AREA TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
March 18, 1:00 PM EST to March 22, 10:00 AM EST
Where
Pike County, 1.16 mi NW of Petersburg to 1.88 mi WNW of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.510, -87.297

Minor flooding occurred along the White River at Petersburg. Some low-lying agricultural and oil fields were underwater. Several low-lying Pike County roads were flooded, including Routes 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.

Flood, Gibson

When
March 18, 8:00 PM CST to March 23, 11:00 AM CST
Where
Gibson County, 0.98 mi NW of Hazleton to 1.38 mi NW of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.492, -87.540

Minor flooding occurred along the White River at Hazleton. Some low-lying agricultural and oil fields were underwater. A few low county roads were flooded. A river cabin community was isolated.

Flood, Warrick

When
March 22, 9:00 AM CST to March 23, 2:00 PM CST
Where
Warrick County, 1.35 mi SE of Newburgh to 1.35 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.938, -87.401

Minor flooding occurred along the Ohio River at Newburgh. Some low-lying fields were underwater.

Flood, Posey

When
March 23, 1:00 AM CST to March 24, 10:00 AM CST
Where
Posey County, 0.93 mi SW of Mt Vernon to 0.87 mi NNE of Hovey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.920, -87.912

Minor flooding occurred along the Ohio River at Mt. Vernon. Some low-lying fields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435615, 435616, 435613, 435614.